Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 435, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2005, 3:50 PM CDT for Chilton County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2005, 3:50 PM CDT (20:50 UTC)
- Expired
- Aug 15, 2005, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 28 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 152054 SVRBMX ALC021-152115- /O.NEW.KBMX.SV.W.0435.050815T2050Z-050815T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 PM CDT MON AUG 15 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHILTON COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITY OF CLANTON * UNTIL 430 PM CDT * AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JEMISON...OR ABOUT 11 MILES NORTH OF CLANTON...AND MOVING SOUTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THORSBY...UNION GROVE...AND RURAL AREAS ALONG AND JUST EAST OF INTERSTATE 65 NORTH OF CLANTON. IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3310 8660 3303 8680 3272 8669 3280 8643 $$ MBS/91
1 follow-up statement
000 WWUS54 KBMX 152111 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 411 PM CDT MON AUG 15 2005 ALC021-152130- /O.CON.KBMX.SV.W.0435.000000T0000Z-050815T2130Z/ CHILTON AL- 411 PM CDT MON AUG 15 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR CHILTON COUNTY... AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THORSBY...OR ABOUT 9 MILES NORTHWEST OF CLANTON...MOVING SOUTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL AFFECT THE THORSBY AND CLANTON AREAS THROUGH 430 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3305 8661 3305 8682 3279 8683 3278 8655 $$ MBS/91
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:08 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 15, 3:08 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT MON AUG 15 2005 .DISCUSSION... CURRENT RADAR SHOWING VERY ISOLATED STORMS ACROSS CENTRAL ALABAMA AT THE MOMENT. WE SHOULD SEE A FEW MORE STORMS POP-UP AS WE TRANSITION INTO THE EVENING HOURS...AND THEN DISSIPATE WITH THE LOSS OF DAYTIME HEATING. LIKE YESTERDAY...WINDEX AND WET MICROBURST SEVERITY INDICES ARE AS HIGH AS WE HAVE SEEN THIS SUMMER. ALTHOUGH THE PATTERN ACROSS US HAS CHANGED SOME...AS COMPARED TO RECENT...WE CAN STILL EXPECT NEAR SAME RESULTS. ONE MINOR DIFFERENCE WILL BE HEAT INDICES. HEAT INDICES WILL BE RUNNING AROUND 100 TO 105 FOR THE NEXT COUPLE OF DAYS AS WEAK RIDGING ALLOWS FOR A LITTLE LESS CLOUDS AND A LITTLE MORE EVAPORATIVE COOKING. BROKEN RECORD SPEECH HERE...ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BE HEAVY RAIN PRODUCERS DUE TO HIGH PWS AND WEAK STEERING CURRENTS. WITH THAT SAID...NO SIGNIFICANT CHANGES TO THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 91 74 90 / 30 40 40 50 ANNISTON 72 93 73 90 / 30 40 40 50 BIRMINGHAM 73 93 74 90 / 20 40 40 50 TUSCALOOSA 73 95 75 93 / 20 40 30 50 CALERA 74 94 74 91 / 20 40 40 50 AUBURN 72 90 72 90 / 30 40 20 50 MONTGOMERY 73 94 74 92 / 30 50 30 50 TROY 72 91 73 91 / 40 50 30 50 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && JONES/90
Hazardous weather outlook, Aug 15, 1:16 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 116 PM CDT MON AUG 15 2005 ALZ011>015-017>050-161816- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 116 PM CDT MON AUG 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA BETWEEN 2 PM CDT AND 8 PM CDT...ESPECIALLY NORTHWEST OF A SELMA TO GADSDEN LINE. THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE CONDITIONS WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS CENTRAL ALABAMA...MAINLY BETWEEN 2 PM CDT AND 8 PM CDT. THERE IS A HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA...PARTICULARLY NORTHWEST OF A SELMA TO GADSDEN LINE. DAMAGING WINDS UP TO 60 MPH IS THE MAIN HAZARD WITH ANY STRONG TO SEVERE STORM THAT DEVELOPS. ALSO...LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES MAY RESULT IN LOCALIZED FLOODING. WET MICROBURST POTENTIAL: BIRMINGHAM...HIGH. MONTGOMERY...HIGH. IN ADDITION...HEAT INDICES WILL MAY APPROACH 105 DEGREES THIS AFTERNOON THROUGH 7 PM CDT WITH SURFACE TEMPERATURES BETWEEN 91 AND 96 DEGREES AND SURFACE DEWPOINTS IN THE LOWER TO MID 70S. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY). WHILE A FEW STRONG OR SEVERE THUNDERSTORMS MAY DEVELOP EACH AFTERNOON...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. MBS/91
In the hours before
Special weather statement, Aug 15, 2:31 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 231 PM CDT MON AUG 15 2005 ALZ025-152015- SHELBY- 231 PM CDT MON AUG 15 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTH SHELBY COUNTY UNTIL 315 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTH OF CHELSEA...ANF NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAK MOUNTAIN STATE PARK...CHELSEA...INVERNESS AND VANDIVER THROUGH 315 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. SOME MINOR FLOODING IS POSSIBLE. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Local storm report, Aug 15, 3:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT MON AUG 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 3 NNE HOOVER 33.42N 86.80W
08/15/2005 JEFFERSON AL LAW ENFORCEMENT
LOCALLY HEAVY RAINFALL OF AROUND 2 INCHES CAUSED
EXCESSIVE WATER ON THE ROADWAYS OF HIGHWAY 31 AND
COLUMBIANA ROAD IN THE VESTAVIA HILLS AREA.
&&
MBS/91Special weather statement, Aug 15, 3:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 333 PM CDT MON AUG 15 2005 ALZ025-035-152115- CHILTON-SHELBY- 333 PM CDT MON AUG 15 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHEAST CHILTON AND SOUTH SHELBY COUNTIES UNTIL 415 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES SOUTHWEST OF COLUMBIANA...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COLUMBIANA... CALERA...AND LAY LAKE THROUGH 415 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS OF RAIN ARE LIKELY WITH THIS STORM AS WELL. MBS/91
Special weather statement, Aug 15, 3:40 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 340 PM CDT MON AUG 15 2005 ALZ048-152115- RUSSELL- 340 PM CDT MON AUG 15 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 415 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER HOLY TRINITY...MOVING SOUTHWEST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOLY TRINITY... PITTSVIEW...GLENVILLE AND COTTONTON THROUGH 415 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 15, 3:47 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 347 PM CDT MON AUG 15 2005 ALZ014-152130- WINSTON- 347 PM CDT MON AUG 15 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 430 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER POPLAR SPRINGS...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NATURAL BRIDGE... LYNN...DOUBLE SPRINGS...POPLAR SPRINGS...AND ARLEY THROUGH 430 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES AND GUSTY WINS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS AS WELL. MBS/91
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 34 min |
| Aug 15, 2:23 PM CDT | Flash Flood Warning | BMX | Jefferson | 112 min |
| Aug 15, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 24 min |
| Aug 15, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.